Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Dangers of Trazadone

08/15/2006

Question:

My sister has recently been diagnosed with depression and sleep issues. She told that her Provider wants to prescibe a drug called Trazadone for the sleep issue. I am concerned because she has been suicidal in the past and I am wondering can someone OD on Trazadone? Please advise.

Answer:

Many medications can lead to serious problems when too many are taken, either by accident or in a suicide attempt.  Two of the most serious and deadly drugs when taken in an overdose are aspirin and acetaminophen (tylenol), so it is not necessary that a drug be prescribed to be dangerous when an overdose is taken.

Trazodone is an antidepressant that is often used to help with sleep problems associated with depression.  In low doses, it helps mainly with sleep.  In higher doses it helps with both sleep and depression.  It is safer in case of an overdose than several of the older "tricyclic antidepressants," like amitriptlyine, which also help with depression and sleep. 

If suicide is a serious concern, I encourage you to talk to your sister and to your sisters' provider.  While your sisters' provider may not be able to legally share any information about your sister with you, he or she will most likely appreciate knowing the information you can share.  Many times providers will prescribe only one or two weeks worth of medicine at a time when suicide is a concern, as well as keeping a close watch on patients with regular visits and contacts.

Good luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati